Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2017, 8:54 PM CST for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 8:54 PM CST (02:54 UTC)
- Expired
- Feb 28, 2017, 9:30 PM CST
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 3:40 PM CST | Tornado Watch | SPC | 6 hr |
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
932
WUUS54 KMEG 010254
SVRMEG
ARC031-093-111-010330-
/O.NEW.KMEG.SV.W.0018.170301T0254Z-170301T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
854 PM CST TUE FEB 28 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Craighead County in eastern Arkansas...
Eastern Poinsett County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
* Until 930 PM CST
* At 854 PM CST, a severe thunderstorm was located near Trumann,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blytheville, Osceola, Trumann, Gosnell, Manila, Marked Tree,
Lepanto, Caraway, Luxora, Tyronza, Keiser, Dyess, Dell, Burdette,
Little River, Etowah, Victoria, Payneway, Calumet and Dearman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for eastern
Arkansas. A tornado watch also remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3600 9007 3600 9000 3581 8984 3544 9038
3545 9084
TIME...MOT...LOC 0254Z 235DEG 60KT 3561 9052
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
645
WWUS54 KMEG 010255
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
855 PM CST TUE FEB 28 2017
ARC031-093-111-010330-
/O.CON.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Craighead AR-Poinsett AR-Mississippi AR-
855 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR SOUTHEASTERN CRAIGHEAD...EASTERN POINSETT AND NORTHWESTERN
MISSISSIPPI COUNTIES...
At 855 PM CST, a severe thunderstorm was located near Trumann, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blytheville, Osceola, Trumann, Gosnell, Manila, Marked Tree, Lepanto,
Caraway, Luxora, Tyronza, Keiser, Dyess, Dell, Burdette, Little
River, Etowah, Victoria, Payneway, Calumet and Dearman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for eastern
Arkansas. A tornado watch also remains in effect until 400 AM CST for
eastern Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3600 9007 3600 9000 3581 8984 3544 9038
3545 9084
TIME...MOT...LOC 0255Z 235DEG 60KT 3562 9050
HAIL...1.00IN
WIND...60MPH
$$709
WWUS54 KMEG 010313
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
913 PM CST TUE FEB 28 2017
ARC031-111-010323-
/O.CAN.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Craighead AR-Poinsett AR-
913 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
EASTERN POINSETT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3581 8984 3566 9006 3565 9029 3584 9028
3600 9007 3600 9000
TIME...MOT...LOC 0313Z 239DEG 57KT 3573 9022
$$
ARC093-010330-
/O.CON.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Mississippi AR-
913 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR NORTHWESTERN MISSISSIPPI COUNTY...
At 913 PM CST, a severe thunderstorm was located near Caraway, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Luxora, Keiser, Dell,
Burdette, Little River, Etowah, Victoria, Three Way, Calumet,
Dearman, West Ridge, Eastview, Lennie, Vail, Big Lake and Hightower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3581 8984 3566 9006 3565 9029 3584 9028
3600 9007 3600 9000
TIME...MOT...LOC 0313Z 239DEG 57KT 3573 9022
HAIL...1.00IN
WIND...60MPH
$$325
WWUS54 KMEG 010322
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
922 PM CST TUE FEB 28 2017
ARC093-010332-
/O.EXP.KMEG.SV.W.0018.000000T0000Z-170301T0330Z/
Mississippi AR-
922 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MISSISSIPPI
COUNTY WILL EXPIRE AT 930 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3581 8984 3566 9006 3565 9029 3584 9028
3600 9007 3600 9000
TIME...MOT...LOC 0322Z 235DEG 60KT 3572 9024
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:02 PM CST, 52 minutes earlier.
Area forecast discussion, Feb 28, 8:02 PM CST, 52 minutes before
Area Forecast Discussion National Weather Service Memphis TN 802 PM CST Tue Feb 28 2017 .UPDATE... Update regarding evolution of evening and overnight severe weather potential. && .DISCUSSION... Scattered supercell thunderstorms across northern Arkansas this evening have been driven by warm advection and increased low level moisture. These storms have shown varying degrees of intensity through the evening. The overall background environment remains quite favorable for severe weather with steep mid level lapse rates along with increasing low level and deep layer shear. In addition...low level winds remain backed near the surface across the forecast area this evening helping to increase helicity with 0-1 km SRH now around 300-400 m2/s2. The main limiting factor through the evening has been lingering capping inversion as noted on 00z soundings from KJAN...KSHV. Latest short-term high resolution model guidance continues to suggest at least scattered convection moving into northeast Arkansas and the Missouri Bootheel over the next hour and spreading into portions of west Tennessee...mainly north of Interstate 40 towards midnight and beyond. A severe weather threat will be possible with any of these storms with all storm hazards possible including damaging winds...large hail...and a few tornadoes. This initial activity should lift northeast out of forecast area later tonight. This severe threat will strongly hinge on the ability of the capping inversion to diminish which is still somewhat uncertain. A secondary focus for convection will be prior to sunrise to the west of the Mississippi River with storms focusing along an approaching cold front. This convection will also be supported by falling mid level heights associated with a mid level shortwave. The development of this convection is much more certain. Considering the degree of background instability and shear along with steep mid level lapse rates should support a greater severe weather potential with this activity. Low level winds may tend to veer late tonight with an increasingly unidirectional deep layer flow. The primary severe threats with this activity will be damaging winds and large hail. This activity will likely be more linear in nature with embedded QLCS rotations. Isolated tornadoes will still be possible with any of these rotations. This activity should spread east of the Mississippi River towards the morning rush hour and across the remainder of the forecast area through early afternoon. Updated grids and forecast products have been sent. Be prepared and ready to act if any warnings are issued tonight or Wednesday for your location. JLH && .PREV DISCUSSION... /issued 359 PM CST Tue Feb 28 2017/ Potentially active severe weather event tonight and early Wednesday, as the Midsouth is on the southern periphery of a more potent severe weather area over the Mid-Mississippi River valley, into the Ohio River valley. For the short term, will need to watch central AR closely, as the HRRR suggests this may be a source region for discrete supercells that may lift into northeast AR toward mid- evening. Hail threat and storm coverage will simultaneously increase overnight, as falling midlevel heights and steepening lapse rates overspread a strongly sheered and unstable airmass. Storms should exit northeast MS by midafternoon, after possibly undergoing a reintensification due to daytime heating. See the latest Hazardous Weather Outlook for area-specific timing and severe weather threats. Dry and cooler air will spread through the Midsouth late Wednesday afternoon and evening, setting the stage for low afternoon daytime humidity levels late in the week. This dry air will remain until more humid maritime air returns late Sunday into the early part of the upcoming work/school week. Low end rain chance prevail until the arrival of a cold front on Tuesday, which bring the region's best chances of rain beyond tonight and early Wednesday. PWB && .AVIATION... 00z TAFs VFR weather to start again...with best timing of thunderstorms on station bringing conditions down to IFR/MVFR and higher wind gust potential. More than one round of storms is possible...especially at JBR. Outside of storms south to southwest winds will be strong with frequent gusts of 20-28kts. Low level wind shear is also a concern through the night at JBR...MEM and MKL. Cold front to push through late with improving weather...with gusty winds veering west through northwest. Winds will taper off by 02/00z. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Feb 28, 8:22 PM CST, 32 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 822 PM CST Tue Feb 28 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020430- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 822 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a Moderate Risk of severe thunderstorms over far northeast Arkansas and the northern Missouri bootheel. An Enhanced Risk of severe storms extends to the north of a Wynne Arkansas to Covington and Paris Tennessee line. A Slight Risk of severe storms prevails along the the Interstate 40 corridor. Scattered thunderstorms this evening will move across northeast Arkansas...the Missouri Bootheel...and west Tennessee mainly north of Interstate 40. These storms will have a potential to become severe with a threat of damaging winds, large hail, and a few tornadoes. A secondary threat for severe thunderstorms will develop late tonight before sunrise across areas west of the Mississippi River. The primary threats with this activity will be damaging winds and large hail. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Beginning at 6 am CST Wednesday, there is a Slight Risk of severe thunderstorms along and east of the Mississippi River. There is an Enhanced Risk of severe thunderstorms east of a Bolivar to Paris Tennessee line, and east of an Aberdeen to Pontotoc to Ashland Mississippi line. Thunderstorms, some possibly severe, will be ongoing at daybreak Wednesday. Damaging winds and large hail will be the primary severe weather threats. Isolated brief tornadoes will be possible, associated with any stronger segments of an eastward-moving developing squall line. Thunderstorms will exit west Tennessee and primarily affect northeast Mississippi into early Wednesday afternoon. With the heating of the day, conditions may be favorable for an increase in severe weather potential over northeast Mississippi, with large hail, damaging winds and a tornado or two possible. Storms should exit northeast Mississippi by Wednesday mid afternoon. Following a strong cold frontal passage Wednesday afternoon and evening, breezy conditions and low humidity will spread through the Midsouth. North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for the remainder of tonight through early afternoon Wednesday. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Clay, Randolph | 29 min |
| Feb 28, 10:10 PM CST | Severe Thunderstorm Warning | MEG | Clay | 35 min |
| Mar 1, 3:06 AM CST | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 39 min |
| Mar 1, 3:23 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 52 min |
| Mar 1, 3:28 AM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 47 min |
| Mar 1, 3:57 AM CST | Severe Thunderstorm Warning | MEG | Mississippi | 48 min |
| Mar 1, 4:16 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Poinsett | 44 min |
| Mar 1, 4:24 AM CST | Tornado Warning | MEG | Mississippi | 51 min |
| Mar 1, 5:48 AM CST | Severe Thunderstorm Warning | MEG | St. Francis | 42 min |
| Mar 1, 8:23 AM CST | Special Weather Statement | MEG | Crittenden | 22 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.